Illinois, 2011

Damaging Wind in Illinois, June 15, 2011

June 15, 2011 · NWS DVN · 2 events in 1 county or zone

An area of low pressure moved from eastern Iowa into the lower Great Lakes region during the evening of June 15. This surface low helped produced some scattered showers and thunderstorms across portions of northeast Iowa and northwest Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An area of low pressure moved from eastern Iowa into the lower Great Lakes region during the evening of June 15. This surface low helped produced some scattered showers and thunderstorms across portions of northeast Iowa and northwest Illinois. One of the storms was severe, which produced some damaging winds about 6 miles northwest of Erie, IL. The storm also produced a persistent funnel cloud as it moved southeast across south central Whiteside County, but it never touched down as a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 15, 2:27 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 15, 2:27 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
327 PM CDT WED JUN 15 2011

.SYNOPSIS...
UPPER TROUGH THAT HAS BROUGHT 8 TO 10 INCHES OF RAIN TO PORTIONS OF
THE DVN CWA THE PAST COUPLE OF DAYS WAS MOVING SLOWLY EASTWARD
ACROSS THE REGION. THE CENTER OF THE CLOSED LOW WAS LOCATED NEAR
FARGO ND WITH A SURFACE LOW IN NORTHEAST IA. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WERE LOCATED IN NORTHEAST IOWA AND NORTHWEST
ILLINOIS. CURRENT TEMPERATURES WERE IN THE MID 60S TO LOWER 70S
ACROSS THE CWA.   ..HAASE..

&&

.SHORT TERM...TONIGHT AND THURSDAY...
FORECAST FOCUS ON A QUIETER PERIOD BUT ONLY BRIEFLY.

TONIGHT...UPPER TROUGH SHEARS OUT AND SWINGS OFF TO THE EAST OF OUR
AREA WHILE WEAK SURFACE RIDGE MOVES IN FROM THE WEST. ANY LINGERING
SHOWERS OR ISOLATED STORMS SHOULD DIMINISH BY EARLY THIS EVENING.
SKIES SHOULD THEN CLEAR OVERNIGHT AS SOMEWHAT DRIER AIR INVADES THE
CWA FROM THE WEST. THE EXCEPTION IS OUR NW IL COUNTIES WHERE MORE
CLOUDS AND A COUPLE OF SHOWERS COULD STILL OCCUR OVERNIGHT. THIS DUE
TO THAT AREA CLOSE TO THE GREAT LAKES TROUGH AND SHORT WAVES
SWINGING AROUND THE LOW. EXPECT MIN TEMPERATURES IN THE 50S AND DUE
TO THE SATURATED GROUND WILL CONTINUE TO MENTION PATCHY FOG. IF THE
WINDS CAN DECOUPLE MORE THAN CURRENT THINKING THEN THERE MAY BE SOME
LOCAL DENSE FOG.

THURSDAY...WITH UPPER TROUGH FILLING AND MOVING TO THE EASTERN GREAT
LAKES...AND STORM SYSTEM ORGANIZING IN THE WESTERN HIGH PLAINS...THE
DVN CWA WILL BE IN AN AREA OF WEAK RIDGING. SO BELIEVE WE WILL HAVE
A MAINLY DRY DAY WITH PLENTY OF SUNSHINE IN MOST OF THE CWA. OUR NW
IL COUNTIES WILL STILL BE CLOSE ENOUGH TO THE GREAT LAKES TROUGH TO
LINGER SOME CLOUDS THERE. AN ISOLATED SHOWER IS POSSIBLE BUT WILL
NOT MENTION AT THIS TIME. THE REAL ACTION WON/T BE FAR AWAY AS
OPERATIONAL MODELS SUGGEST RAPID DEVELOPMENT OF THUNDERSTORMS FROM
NEB TO NORTHERN MO ON THE EDGE OF A STRONG CAP BY LATE AFTERNOON.
THIS OCCURRING AS LOW PRESSURE DEEPENS ALONG THE CO/KS BORDER AND
LOW LEVEL JET STRENGTHENS. MID/HIGH CLOUDS SHOULD BE ON THE INCREASE
BY LATE AFTERNOON AS LOW LEVEL WARM ADVECTION BEGINS TO KICK IN.
WARMER ON THURSDAY WITH MAX TEMPS MAINLY IN THE LOWER 80S.  ..HAASE..

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
PATTERN FOR MUCH OF THE EXTENDED WILL FEATURE BROAD TROUGHING OVER THE
WESTERN CONUS WITH RIDGING FROM THE GREAT LAKES TO THE DEEP SOUTH.
SEVERAL WAVES OF ENERGY WILL DROP DOWN INTO THE TROUGH AND EJECT OUT
ACROSS THE PLAINS AND MIDWEST THROUGH THE PERIOD. THIS COUPLED WITH
MAIN UPPER JET AXIS AND LOW TO MID LEVEL BAROCLINIC ZONE IN
VICINITY... AND FRONTAL ZONE WAVERING NEARBY ALL SUPPORT VERY ACTIVE
WX FOR MUCH OF THE EXTENDED. AS RESULT... WILL HAVE TO CARRY CHC POPS
FOR MOST OF THE PERIOD. INITIALLY IT LOOKS AS THOUGH THE SOUTHERN 1/2
OF CWA WILL BE MOST FAVORED FOR PCPN GIVEN CLOSER PROXIMITY TO THE
ABOVE MENTIONED FEATURES. THIS IS NOT GOOD NEWS WITH ONGOING FLOODING
ACROSS THE SOUTHERN COUNTIES. ANY ADDITIONAL HEAVY RAIN WILL ONLY
AGGRAVATE OR CREATE NEW PROBLEMS. IF THERE IS A LITTLE BIT OF GOOD NEWS
IS THAT IT APPEARS AT LEAST INITIALLY THAT THE HEAVIEST RAINS WILL
BE FURTHER SOUTHWEST WHERE BETTER LOW LEVEL JET AND MOISTURE ADVECTION
AIMED. THUS...MAINLY LIGHT WITH SOME LOCALLY MODERATE AMOUNTS POSSIBLE
INTO FRI ACROSS THE SOUTH. FRI NIGHT THOUGH INCREASING CONCERNS FOR
ANOTHER MCS PROPAGATING INTO THE CWA... WITH MUCH DEEPER MOISTURE
FOR WIDESPREAD MOD/HVY RAIN. LIMITED SVR THREAT SUGGESTED ATTIM DUE TO
TIMING /LATE EVE AND OVERNIGHT/.  LATER IN THE WEEKEND AND EARLY NEXT
WEEK SOME OF THE MODELS CONTINUE TO SUGGEST A NORTHWARD SHIFT TO THE
FRONTAL ZONE AND ATTENDANT HEAVY RAIN THREAT... AS MID/UPPER LEVEL RIDGE
AMPLIFIES AHEAD OF DIGGING WESTERN ENERGY. LOW CONFIDENCE ON THIS
OCCURRING AND SO CONTINUED PREVIOUS THEME OF STAYING A LITLE CONSERVATIVE
ON TEMPS THROUGHOUT... ESPECIALLY HIGHS. IF THE FRONT CAN MOVE NORTH
THEN WILL BE ABLE TO SHIFT HEAVY RAIN THREAT INTO AREAS THAT CAN TAKE
SOME RAIN. THIS WOULD ALSO COME AT THE EXPENSE OF INCREASING
HUMIDITY AND HEAT.   ..05..

&&

.AVIATION...
OCNL MVFR CIGS IN -SHRA/ISOLD TSRA REMAINDER OF THE AFTERNOON INTO
EARLY THIS EVENING THEN VFR CONDS OVERNIGHT. VFR CONDS EXPECTED TO
CONTINUE ON THURSDAY WITH WEAK HIGH PRESSURE OVER THE AREA.
SOUTHWEST TO WEST WINDS 10 TO 20 KNOTS REMAINDER OF THIS AFTERNOON.
WEST WINDS LESS THAN 10 KNOTS TONIGHT THEN WEST 10 TO 15 KNOTS ON
THURSDAY.  ..HAASE..

&&

.HYDROLOGY...
NO ADDITIONAL QPF IS EXPECTED NEXT 12-18+ HRS OVER FLOOD RAVAGED AND
SOAKED SOUTHEAST IA...WEST CENTRAL IL AND NORTHEAST MO. THUS...
MAINLY NOW JUST TRACKING ROUTED WATER FROM RECENT HEAVY RAINFALL.
FOX RIVER AT WAYLAND CRESTED EARLIER THIS MORNING AT RECORD LEVEL OF
AROUND 23 FEET AND HAS SINCE BEEN GRADUALLY FALLING. THIS TREND IS
LIKELY TO CONTINUE IN SHORT TERM. RIVER LEVELS HAVE FALLEN SOME ON THE
DES MOINES RIVER BASIN... WITH ST FRANCISVILLE STILL IN MAJOR FLOODING
CATEGORY. MAJOR FLOODING IS ALSO NOW EXPECTED ON THE LA MOINE RIVER AT
COLMAR AND ON THE MISSISSIPPI RIVER AT KEOKUK IN THE NEXT 12 HRS.
ELSEWHERE... MINOR TO MODERATE FLOODING CONTINUES ON PORTIONS OF THE
DES MOINES... SKUNK... IOWA... ENGLISH AND LOWER PORTIONS OF THE
MISSISSIPPI RIVER. MORE RAIN IS ON THE WAY TOMORROW NIGHT INTO FRIDAY
BUT THE HEAVIEST IS LOOKING TO STAY SOUTH OF THESE AREAS AND SO MAINLY
LIGHT TO LOCALLY MODERATE QPF AMOUNTS WHICH SHOULD NOT HAVE MUCH OF IMPACT
ON RIVER LEVELS. WILL NEED TO WATCH CLOSELY FRIDAY NIGHT AS SUGGESTION
OF ANOTHER COMPLEX OF STORMS MOVING THROUGH... AND WITH MUCH DEEPER MOISTURE
COULD SEE WIDESPREAD MOD/HVY RAINS WHICH WOULD AGGRAVATE OR CREATE NEW
FLOODING PROBLEMS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

HAASE/05
Hazardous weather outlook, Jun 15, 12:54 PM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 PM CDT WED JUN 15 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
154 PM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS IN NORTHEAST IOWA AND NORTHWEST ILLINOIS
THIS AFTERNOON MAY CAUSE BRIEF HEAVY RAIN AND LIGHTNING.

RUNOFF FROM HEAVY RAINS LAST NIGHT WILL CONTINUE TO CAUSE
LOCALIZED FLOODING THIS AFTERNOON IN PORTIONS OF SOUTHEAST
IOWA...WESTERN ILLINOIS AND EXTREME NORTHEAST MISSOURI.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS
OF THE OUTLOOK AREA FROM LATE THURSDAY NIGHT...THROUGH SUNDAY. IT IS
TOO SOON TO DETERMINE THE PROBABILITY FOR SEVERE STORMS DURING THIS
PERIOD. BUT MORE OCCURRENCES OF POTENTIALLY HEAVY RAINFALL WILL
AGGRAVATE ANY ONGOING RIVER FLOODING SITUATIONS...OR CREATE NEW ONES.
FLASH FLOODING WILL ALSO BE A CONCERN THROUGH THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

HAASE

In the hours before

Local storm report, Jun 15, 6:20 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
720 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             DELMAR                  42.00N 90.61W
06/15/2011  M1.00 INCH       CLINTON            IA   LAW ENFORCEMENT

            AND HEAVY RAIN.

&&

ERVIN
Local storm report, Jun 15, 6:25 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             2 N DELMAR              42.03N 90.61W
06/15/2011  M0.88 INCH       CLINTON            IA   NWS EMPLOYEE

&&

GROSS
Local storm report, Jun 15, 6:30 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             DELMAR                  42.00N 90.61W
06/15/2011  M1.00 INCH       CLINTON            IA   LAW ENFORCEMENT

            QUARTER HAIL CONTINUES THROUGH 721 PM. HEAVY RAIN HAS
            PRODUCED MINOR STREET FLOODING AS WELL.

&&

ERVIN
Local storm report, Jun 15, 6:46 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
746 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             6 NE WYOMING            42.12N 90.92W
06/15/2011  E0.88 INCH       JONES              IA   PUBLIC

            HAIL FELL ALONG THE JACKSON COUNTY AND JONES COUNTY
            BORDER

&&

DC
Local storm report, Jun 15, 6:50 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
750 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 WNW ELVIRA            41.88N 90.41W
06/15/2011  M0.25 INCH       CLINTON            IA   TRAINED SPOTTER

&&

GROSS
Local storm report, Jun 15, 7:02 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
802 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             4 N LOW MOOR            41.86N 90.36W
06/15/2011  E0.88 INCH       CLINTON            IA   TRAINED SPOTTER

            LOTS OF HAIL. MELTING BY TIME OBSERVED.

&&

ERVIN

The radar

The Quad Cities radar (KDVN), 39 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Whiteside

When
June 15, 7:12 PM CST
Where
Whiteside County, 0.82 mi SW of Newton Corners
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.722, -90.132

Wind gusts estimated to be 60 mph snapped a power pole along Mohawk Road about 6 miles northwest of Erie, IL at 812 pm CDT June 15.

Funnel Cloud, Whiteside

When
June 15, 7:15 PM CST to 7:25 PM CST
Where
Whiteside County, 7 mi NW of Erie to 1.22 mi ENE of Erie
Reported by
NWS Storm Survey
Coordinates
41.722, -90.176

A funnel cloud was spotted and followed near and to the northwest of Erie, IL between 815 pm CDT and 825 pm CDT June 15. After a storm damage survey was conducted, it was determined that the funnel cloud never did touch down as a tornado. No evidence of damage was found. Previous reports of a tornado were incorrect.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320371, 320372.